Indiana, 2019

Damaging Winds in Indiana, July 10, 2019

July 10, 2019 · NWS IWX · 2 events in 2 counties and zones

Pre-frontal trough and remnant outflow boundaries allowed convection to develop. Instability was limited across northern Indiana but shear was higher in these locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Pre-frontal trough and remnant outflow boundaries allowed convection to develop. Instability was limited across northern Indiana but shear was higher in these locations. Only isolated damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 10, 7:04 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 10, 7:04 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
804 PM EDT Wed Jul 10 2019

.SYNOPSIS...
Issued at 800 PM EDT Wed Jul 10 2019

Hot and humid conditions will prevail into this evening with a
chance for a shower or storm in some locations. Cooler and less
humid air arrives for Thursday with another small chance for a
shower from late morning into the mid afternoon period. Look for
the heat and humidity to return Saturday into next week.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 319 PM EDT Wed Jul 10 2019

Unstable, but capped environment in place across the area with
SBCAPE values in the 2500-3500 J/KG range. Cu have popped across
the region but remain shallow given the capping and lingering
subsidence behind this mornings wave. Challenge remain on
coverage/placement/intensity of convection into this evening with
the picture really no clearer. Multiple subtle possible triggers
(lake breeze far NW, remnant weak convergence in far SE, pre-
frontal trough working east through IL. Also possible that nothing
is able to develop until upper wave draws closer and just grazes
the area this evening. All these factors warrant no more than slgt
chc to chc pops until clearer signals appear. Main threat with
anything that forms will be heavy rain and maybe locally gusty
winds with little shear existing at this point to organize
anything. Boundary interactions and arrival of trough this evening
may increase shear locally. Hot and muggy conditions will linger
into this evening with heat indices in some areas flirting with
100 for an hour or 2 and plenty of mid to upper 90s elsewhere.

Pre frontal trough will bring somewhat less humid air to the area,
but still leave plenty of moisture around for the day Thursday as
another disturbance and more pronounced front arrive late morning
into the afternoon. After collaboration, have expanded slgt chc
pops further N and W to account for at least some limited
potential for a shower (rumble of thunder?).

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 319 PM EDT Wed Jul 10 2019

High pressure will settle into the region and provide a mainly dry
period. Temperatures will slowly warm starting Saturday back well
into the 80s with near/above 90 degree temps still likely into
next week along with return to at least some humidity. Can't rule
out a few chances for a shower or storm next week as weak
disturbances ride the edge of the upper level ridge. Will also
need to watch how tropical system in the Gulf evolves and possible
impacts towards middle of next week.
319
&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 752 PM EDT Wed Jul 10 2019

Isolated storms firing in moderately unstable airmass in
prefrontal trof over southwest Lower Michigan into northwest
Indiana. With onset of diurnal cooling expect this activity to
remain limited and cover KSBN with VCTS for next couple hours.
Higher instability and outflow boundary lifting northeast towards
KFWA with southwest extension suggests a bit longer 3 hour VCTS
mention. Further stabilization should limit convection overnight.
Also some minor concern for isolated/shallow shower activity
midday Thursday with steep surface lapse rates amid moderately
strong low/mid level cyclonic flow in post frontal airmass. Will
not mention at this time given low prob4ability.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Thursday morning through late
     Thursday night for INZ003.

MI...Beach Hazards Statement from Thursday morning through late
     Thursday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 10 AM Thursday to 5 AM EDT Friday for
     LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 10, 2:55 PM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
355 PM EDT Wed Jul 10 2019

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-112000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
355 PM EDT Wed Jul 10 2019 /255 PM CDT Wed Jul 10 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will remain possible into this evening. A few strong
to severe storms may be possible but confidence remains low.

Heat indices will be in the mid to upper 90s into early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-112000-
La Porte-Berrien-
355 PM EDT Wed Jul 10 2019 /255 PM CDT Wed Jul 10 2019/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH
LATE THURSDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

A chance for a thunderstorm exists into this evening. Gusty winds
will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a high risk of swimming hazards, including breaking waves
and currents, on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-112000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
355 PM EDT Wed Jul 10 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible into this evening, which may produce
locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 10, 7:01 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
801 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     3 NNW RIMER             40.92N 84.24W
07/10/2019  E50 MPH          PUTNAM             OH   TRAINED SPOTTER

            SPOTTER ESTIMATED 45 TO 50 MPH GUSTS.

&&

CR
Special weather statement, Jul 10, 7:06 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
806 PM EDT Wed Jul 10 2019

INZ003-004-MIZ077-110045-
La Porte-St. Joseph-Berrien-
806 PM EDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHEASTERN BERRIEN COUNTIES...

At 805 PM EDT/705 PM CDT/, a strong thunderstorm was located near
Three Oaks, or 11 miles northeast of La Porte, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, Mishawaka, Niles, Buchanan, Georgetown, Granger, New
Buffalo, New Carlisle, Three Oaks, Roseland, Shorewood-Tower
Hills-Harbert, Bertrand, Dayton, Galien, Indian Village, Union Pier,
Hudson Lake, Glendora, New Troy and Chain-o-lakes.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 54 and 80.
 Interstate 94 in Indiana near mile marker 45.
 Interstate 94 in Michigan between mile markers 0 and 11.

&&

LAT...LON 4184 8676 4194 8626 4184 8622 4176 8623
      4176 8620 4168 8617 4169 8677
TIME...MOT...LOC 0005Z 255DEG 23KT 4175 8659

HAIL...0.25IN
WIND...50MPH

CR
Special weather statement, Jul 10, 7:13 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
813 PM EDT Wed Jul 10 2019

OHZ016-025-110045-
Allen-Putnam-
813 PM EDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PUTNAM AND NORTHEASTERN
ALLEN COUNTIES...

At 809 PM EDT, a strong thunderstorm was located over Columbus Grove,
or 7 miles west of Bluffton, moving southeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Ottawa, Bluffton, Columbus Grove, Kalida, Pandora, Glandorf, Cairo,
Fort Jennings, Beaverdam, Vaughnsville, Slabtown, Rimer, Rockport,
Rushmore and Gomer.

This includes Interstate 75 between mile markers 130 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4090 8430 4109 8422 4099 8388 4070 8388
TIME...MOT...LOC 0009Z 296DEG 15KT 4091 8402

HAIL...0.25
WIND...50MPH

CR
Local storm report, Jul 10, 7:26 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
826 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     KALIDA                  40.98N 84.20W
07/10/2019  M38 MPH          PUTNAM             OH   MESONET

            MESONET STATION DW3681 KALIDA.

&&

CR
Local storm report, Jul 10, 7:39 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     MONTICELLO              40.70N 84.43W
07/10/2019                   VAN WERT           OH   EMERGENCY MNGR

            MULTIPLE TREES DOWN. TIME ESTIMATED BY
            RADAR.

&&

CR
Special weather statement, Jul 10, 7:39 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
839 PM EDT Wed Jul 10 2019

INZ004-MIZ078-110130-
St. Joseph-Cass-
839 PM EDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH AND
WESTERN CASS COUNTIES...

At 839 PM EDT, a strong thunderstorm was located near Niles, moving
east at 20 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
South Bend, Mishawaka, Niles, Dowagiac, Georgetown, Granger,
Cassopolis, Edwardsburg, Roseland, Pokagon, Indian Village, Dailey,
La Grange, Barron Lake, Calvin Center, Adamsville, Sumnerville, Juno
Lake, Diamond Lake and Eagle Lake.

This includes Interstate 80 in Indiana between mile markers 72 and
85.

&&

LAT...LON 4207 8598 4176 8591 4176 8606 4174 8606
      4167 8632 4174 8636 4175 8623 4176 8624
      4176 8623 4196 8622 4207 8600
TIME...MOT...LOC 0039Z 249DEG 19KT 4186 8619

HAIL...0.75IN
WIND...50MPH

PBM

The radar

The Northern Indiana radar (KIWX), 75 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
July 10, 7:39 PM EST to 7:40 PM EST
Where
St. Joseph County, 3.31 mi NE of Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.760, -86.430

A trained spotter reported a large tree limb was blown down onto a road.

Thunderstorm Wind, Elkhart

When
July 10, 10:48 PM EST to 10:49 PM EST
Where
Elkhart County, 1.03 mi E of Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.680, -85.950

The public reported large tree limbs and power lines down south of the intersection of Goshen Ave and Toledo Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845924, 845925.